Antidepressants have enabled millions of people to experience significant improvements in their quality of life. But choosing the right antidepressant and determining the proper dosage level can be a complex endeavor. Understanding the side effects of certain medications and being able to identify the signs your antidepressant dose is too high can help you work with your healthcare provider to find what works best for you.
What Are Antidepressants?
Antidepressants are a type of prescription medication that can alleviate symptoms of depressive disorders. Antidepressants are also sometimes incorporated into treatment for people who have anxiety disorders, posttraumatic stress disorder (PTSD), some eating disorders, and certain other mental health concerns.
Research into the development of prescription antidepressants began in the 1950s. That work led to the creation of five main types of antidepressants:
- Monoamine oxidase inhibitors (MAOIs): Researchers noticed that medication that was used to treat people who had tuberculosis had the side effect of improving patients’ mood, appetite, and sleep patterns. As a result, physicians began to use a version of this medication, iproniazid, to help people who had major depressive disorder.
- Tricyclic antidepressants (TCAs): The first tricyclic to receive approval by the U.S. Food and Drug Administration (FDA) for the treatment of major depression was imipramine. This occurred in 1959. One of the primary improvements associated with TCAs was that these medications were less likely to cause the side effects that many people experienced when they took an MAOI.
- Selective serotonin reuptake inhibitors (SSRIs): The first SSRI to be approved by the FDA was fluoxetine in 1974. Common brand-name SSRIs that continue to be used today include Paxil, Zoloft, and Lexapro.
- Serotonin-norepinephrine reuptake inhibitors (SNRIs): With the approval of Effexor (venlafaxine) in the early 1990s, healthcare professionals now had another type of medication to help people who were not responding to SSRIs or the older antidepressants. Other brand-name SNRIs that remain in use include Cymbalta and Pristiq.
- Atypical antidepressants: The category of atypical antidepressants includes Wellbutrin, Trazodone, and esketamine. As had previously been the case with the creation of SNRIs, the development of these medications offered the potential for relief among people whose symptoms were not alleviated by other antidepressants.
How Do Antidepressants Work?
The antidepressants listed in the previous section are grouped by to how they interact with a person’s central nervous system. In general, antidepressants focus on how the body produces, transmits, and reabsorbs chemicals that are known as neurotransmitters.
MAOIs block the production of an enzyme called monoamine oxidase. One of the functions of this enzyme is to remove serotonin, norepinephrine, and dopamine from the central nervous system. The absence of this enzyme means that a person will retain a greater amount of these three neurotransmitters, which are associated with mood, energy, pleasure, reward, and other feelings.
Unfortunately, MAOIs also impact enzymes in a person’s digestive system. This can produce unpleasant side effects such as weight gain, tingling in the skin, involuntary muscle tics, headache, and nausea. Today, MAOIs are usually used only after a person has failed to benefit from the other types of antidepressants.
Tricyclic antidepressants block neural pathways that are associated with the reabsorption of serotonin and norepinephrine. Their side effects are typically less intense than those of MAOIs, but they can include nausea, irregular heart rate, sexual dysfunction, and blurred vision.
SSRIs prevent a person’s central nervous system from reabsorbing serotonin, while SNRIs prevent the reabsorption of both serotonin and norepinephrine. They improved on the functioning of tricyclic antidepressants by typically eliciting fewer or less intense side effects.
Atypical antidepressants function in different ways (hence the category title). For example, Wellbutrin increases the amount of norepinephrine and dopamine in a person’s system, while Trazadone increases serotonin levels.
In addition to finding the right medication, healthcare providers and their patients may also need to work together to identify signs that an antidepressant dose is too high or too low.
Indicators That Your Antidepressant Dose Is Too High
When you begin to take an antidepressant, you need to monitor both your physical health and your mental well-being. As your body adapts to the presence of this medication in your system, certain initial side effects may subside. If others persist, this may indicate that you need to make a change. This can include trying a different medication or adjusting your dosage level.
Here are a few signs that your antidepressant dose is too high:
- You develop persistent fatigue. You’re tired even after you have gotten an appropriate amount of sleep. This exhaustion affects your motivation, your sex drive, and other important parts of life.
- You can’t get to sleep – and if you do, you don’t sleep well. You may also have disturbing nightmares. As is the case with too much sleep, failing to get an adequate amount of rest can have a negative impact in many important areas.
- You begin to have mood swings, outbursts of anger, or periods of intense irritability. Yes, these experiences can be symptomatic of a depressive disorder. But if this indicates a change for the worse, the dosage level of your medication may be to blame.
- You have distressing physical side effects such as headaches, excessive perspiration, nausea, lightheadedness, or loss of appetite. Some people experience these effects only temporarily when they begin to take an antidepressant. But if they persist, you may need to alter your dosage level.
- You have physical effects that include racing heart rate, dilated (wide open) pupils, impaired coordination, rigidity in your muscles, high blood pressure, and diarrhea. These can be signs of serotonin syndrome, which is also referred to as serotonin toxicity. In extreme cases, serotonin syndrome can lead to seizure or loss of consciousness.
What to Do if Your Antidepressant Dose Is Too High
When you notice signs your antidepressant dose is too high, you need to contact the professional who prescribed this medication. If you are experiencing particularly severe symptoms, you may need to see your family doctor or go to an emergency room.
What all these options have in common is that they involve professional healthcare providers. This is extremely important. You should never attempt to fix the problem yourself by ceasing to take the antidepressant or experimenting with different dosage levels. Trying to find the right dosage level without professional help can be extremely dangerous.
A qualified healthcare provider can assess your symptoms, determine their cause, and make a recommendation to safely address your concerns. Their insights and expertise can prevent you from taking a bad situation and potentially making it much worse. Always consult with a professional before making any changes to your antidepressant or any other medication you are taking.
Begin Treatment for Depression in Atlanta, GA
If you have been struggling with the symptoms of a depressive disorder, Peachtree Wellness Solutions is here to help. Our center in Atlanta, Georgia, offers comprehensive care and close personal support for adults whose lives have been disrupted by depression and other mental health concerns. Our team of dedicated professionals can provide the medication and therapeutic services you need, so that you can start living the life you deserve. Give us a call or visit our admissions page today to learn more.